MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 28 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100844
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the internal flap of the trial femoral head 28 s/+0 device that snaps onto stem, was found to be fractured.No pieces fell into patient.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
It was reported that, during a total hip replacement surgery, the internal flap of the trial femoral head 28 s/+0 device that snaps onto stem, was found to be fractured.No pieces fell into patient.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.No batch number was communicated so the document history review was not possible.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing 1 additional complaint over the past 12 months with similar failure mode.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The performed investigation do not lead to an accurately determined cause because the product was not returned.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
TRIAL FEMORAL HEAD 28 S/+0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16302049
Report Number9613369-2023-00113
Device Sequence Number6185581
Product Code LZO
UDI-Device Identifier07611996121773
UDI-Public07611996121773
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100844
Device Catalogue Number75100844
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2023
Supplement Date Received by Manufacturer03/17/2023
Initial Report FDA Received Date02/05/2023
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown